In the 2018 Greek wildfires, newlywed Zoe Holohan lost her husband Brian and the future they had planned together. Left with life-changing injuries, she shares the trials and tribulations of rebuilding a life
As I gripped my stomach in pain before rushing yet again to the bathroom for another urgent purge, my friend asked once more in her most concerned voice, “do you think this could be all down to stress?” Well, it was a fair comment. It had certainly been a tricky few weeks, as well she knew. Though my response to her query was somewhat muffled, given my predicament.
It’s not easy to hold a fully engaged conversation when your head is stuck down the WC, and I can’t imagine it was an entirely enjoyable experience for her either — it was her bathroom after all. She was referring to some recent events that she believed may have triggered my latest bout of stomach issues.
To begin with, there was a rather unpleasant bout of trolling on social media, when a group of anonymous blokes (I’m choosing my words here very carefully, you can infer what you will from ‘blokes’) decided it would be fun to threaten me with some rather creative forms of physical violence, all in the name of ‘harmless entertainment’. That was not a fun experience for me (block, report, repeat) and caused me quite a few sleepless nights. But I believe I handled it as best I could.
I realised somewhere along the line that these individuals were not people I wanted to engage with conversationally anyway, so they were no great loss to my social following. The chap who proudly describes himself as a genius, for instance, (trust me — his Twitter profile does not support this claim one bit) but who appears to spend the majority of his precious time sending offensive messages to women he doesn’t know from Adam, is one human I certainly won’t miss communicating with anytime soon.
Those who are more experienced in the realm of social media have often warned me that once you reach a certain number of followers, you can expect some level of abuse to be thrown at your door. Apparently that’s the way it works in this modern world. Nonetheless, the whole situation was distressing and left a poor taste in my mouth.
In addition to that unfortunate situation, there were the other everyday stresses to contend with — dealing with my mother’s concerning memory issues; the increasing cost of household bills; worrying about those new sharp pains in my hand that appeared out of the blue last week; making that publishing deadline… you know, nothing surprising to write home about.
In short, as I explained to my pal, the most likely scenario was that my recent stomach problems were due to a sudden change in medications and some long-term side-effects from my little tussle with sepsis a few years back (in short, my internal organs were like the external parts of me — a little frazzled).
Up until a few weeks ago, I had been taking some very strong proton pump inhibitors to cope with my copious stomach ulcers, acid reflux and a plethora of other unpleasant digestive issues (you can use your imagination here, I trust I needn’t spell out details).
For the past three years, these tablets had pretty much kept the worst symptoms under control. The problem is that the particular medicine I was prescribed is not ideal for long-term usage, especially in women of a ‘certain age’.
I take no pleasure in describing myself as a woman of a certain age, but the fact of the matter is that I’m currently battling clear symptoms of perimenopause, which is a whole separate joy unto itself. My doctor informed me that there was a risk of osteoporosis at this life stage if I kept ingesting this particular medicine, so advised we try to find a different solution to my tummy troubles.
This was not necessarily the worst news — I’d recently discovered a side-effect of this particular tablet, and one that I definitely won’t miss — it can cause considerable weight gain in certain patients.
There you go, I can now claim that the reason for my accelerated appetite during the pandemic and my expanding waistline had nothing whatsoever to do with my late night cheese and crisp addiction. It was purely a side-effect of my medicinal regime. This is the version of events I intend to stick with from here on out, my gluttony gets a free pass.
So all things considered, the decision to cease taking my proton pump and to observe how my digestive system would respond seemed like a sensible plan, and was one I was eager to try.
Once again I’ve entered that ‘let’s see how it goes’ phase, and once again it’s proven to be a precarious process. I know anybody who has to follow a long-term medical plan will know exactly how this feels.
There’s always a fear that changing the regime could have an unpleasant outcome, and unfortunately for the last fortnight the results haven’t been entirely promising. There have been many occasions when my internal organs feel like they are slowly shrivelling up in a vat of acid, the lining of my throat feels permanently raw and the intermittent pains in my stomach are disturbing what little sleep I do manage to get — this woman of a certain age needs her beauty sleep!
Not to put too fine a point on it, food no longer feels like my friend. Though as we already established, perhaps that isn’t such a bad thing.
Ironically, the fact that the scales are emitting a sigh of relief and finally pointing in the right direction brings me no solace. I’d much rather enjoy the odd indulgent meal without worrying about the consequences, though it is rather nice to finally slip into my old jeans again.
Instead of a mellow glass of Malbec with my evening meal, I’ve found myself glugging back countless bottles of Gaviscon — it carries a fine aniseed bouquet — and where I used to snack on a packet of crisps in the evening, I now find myself munching away on cartons of peppermint antacids.
“Most disturbing of all, I have been forced to forsake my daily intake of half a gallon of Columbian coffee. I can’t even smell the stuff without retching these days, and have replaced my usual morning pick-me-up with a tepid cup of Earl Grey tea, which is a poor replacement for my regular caffeinated sludge."
Most disturbing of all, I have been forced to forsake my daily intake of half a gallon of Columbian coffee. I can’t even smell the stuff without retching these days, and have replaced my usual morning pick-me-up with a tepid cup of Earl Grey tea, which is a poor replacement for my regular caffeinated sludge. Stubbornly, I have not reported any of these facts back to my doctor yet, as I know there is always a certain period of adjustment when you play around with medications. For now, I am biding my time, hoping that things will settle eventually.
In other health-related news, I reluctantly bid adieu to my lovely pharmacist Jacinta last week. She has decided to leave our little village for pastures new, deserting Dublin for Donegal, and I can firmly state our loss is their gain. Like so many in her field, she worked constantly and valiantly through the pandemic. She was always there at the end of the phone when I had a medical quandary — which alas was quite a regular occurrence.
A good pharmacist is a true gift from the gods, and she became a trusted permanent fixture for all of us locals. So much so, I hardly remember a day during the pandemic when she wasn’t bravely behind that counter. In retrospect, perhaps that’s why she needs some time off. It was a lump-in-throat moment when I hugged her goodbye, and I hope she, like all who work in that field, know how much we truly appreciate the work they do.
Here’s hoping my little shout-out will reach the hills of Donegal. In the meantime, I’ll raise a glass of Gaviscon in her honour. Sláinte!
You can catch up with the next instalment of Zoe’s diary on June 27